Medical questions & health advice by board certified doctors
"Could this be a yeast infection or something worse?"
I am a 20 year old female. My last sexual encounter was 2 months ago. I am experiencing a stinging pain toward the bottom/ back of my vagina after I pee. I also sometimes have a heavy mucousy discharge. I am not on any medications and I don't have any known conditions.
You are correct that vaginal discharge can sometimes be caused by a yeast infection. However, there are many other things that can cause the symptoms you describe, ranging from sexually transmitted infections like gonorrhea or chlamydia; yeast infections; overgrowth of the bacteria that are normally present in the vagina; or even a urinary tract infection. The best thing for you to do in this situation is to see your primary care physician or gynecologist. He or she will want to take a more thorough history (for example, unprotected sex can make the possibility of a sexually transmitted infection more likely) as well as do a pelvic examination and urinalysis. Most infections of the genitourinary tract can be diagnosed in the office with a combination of urine tests, a pelvic exam, and examination of any discharge under the microscope. In addition, it is also important to remember that in young, sexually active women, pregnancy can also cause changes in vaginal discharge. For all of these reasons, seeing your physician as soon as possible is very important to maintain good health. In addition, you can also talk to your physician about the possibility of using drug-based birth control, if this is of interest to you. Good luck!
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.